Posted By CCF CARDIO MD - CRC on June 20, 1998 at 00:51:55:
In Reply to: Coronary artery spasms posted by Melba on June 19, 1998 at 14:39:15:
Two years ago at age 40, my RCA spasmed during a heart cath.Nitro S/L re-
lieved the pain.I was put on Procardia XL 30 mg daily.Six months ago I was
hospitalized for pain that Nitro S/L did not relieve.I received NitroIV
drip and repeated a Cardio-lyte Scan.The doctor said I have clean arteries
and diagnosed another spasm.He changed my meds to:ProcardiaXL 30 mg twice/
day and Imdur 30 mg twice/day,and 1 baby aspirin/day.He said no one dies
with coronary artery spasms and I may have other attacks but there
would be fewer as I age.He said just to relax and put a Nitro under my
tongue and when the pain goes away, get up and return to what I was doing.
Three nights ago,the pain returned.I took 3 Nitros before the pain went
away.Then I vomited.There is no way I could get up and continue doing any-
thing. I was sick.Is this typical of an attack?Is there any thing I can do
to prevent these?I do not smoke,drink alcohol or drink caffeine.I am over-
weight and do not exercise regularly.Is there any combination of meds to
prevent the spasms?Could I die with an attack?Thanks foryour help.
Coronary artery spasm (also called variant or Prinzmetals angina) was originally described in 1959 by Prinzmetal and colleagues. This uncommon syndrome is found in approximately 2% to 3% of patients presenting with chest pain at large referral centers. The syndrome consists of chest pain at rest. ST changes during the pain and normal or near normal appearing coronary arteries found on angiogram. The spasm is usually confined to one vessel but may occur in several vessels at once. Although the angiogram appears normal there is actually some underlying coronary artery disease at the site of spasm. Heart attacks have been reported with coronary artery spasm and sudden death due to coronary spasm cannot be ruled out.
Multiple etiologies have been proposed for coronary artery spasm and these are outlined below:
1. The basal release of nitric oxide appears deficient in arteries where spasm occurs leading to the suggestion that basal nitric oxide synthetase may be a culprit.
2. Low levels of intracellular magnesium and therapeutic response to intravenous magnesium have led to the suggestion that it may be involved.
3. Low plasma levels of vitamin E in patients with active variant angina and improvement in symptoms when vitamin E is used supplementary to calcium channel blockers has been observed.
4. Hyperinsulinemia and insulin resistance are thought to be risk factors.
5. There is an increase of symptoms during sleep and in the early morning hours suggesting certain blood factors that vary with the day.
6. Hyperventilation, cigarette smoking cocaine use and withdrawal and alcohol withdrawal are known to precipitate coronary spasm.
Treatment for coronary artery spasm is with calcium channel blockers (nifedipine, diltiazem, verapamil, etc) and nitrates (nitroglycerine). Potential side effects of calcium channel blockers are constipation, swelling in the legs and in some persons severe swelling in the mouth and throat. Nitroglycerin may cause headaches and could reduce blood pressure to the point that nausea and vomiting occurs.
Also important to treatment is risk factor modification such as cholesterol reduction, weight loss, quiting smoking and increasing exercise.
When symptoms are not responding to calcium channel blockers and nitrates the addition of vitamin E (300 mg a day) significantly reduced recurrent symptoms. Experimental evidence has shown benefit with cyproheptadine (a nonselective serotonergic antagonist) and this may be available in the future.
Information provided here is for general educational purposes only. Only your doctor can provide specific diagnoses and treatments. If you would like to be seen at the Cleveland Clinic, please Call 1 - 800 - CCF - CARE for an appointment at Desk F15 with a cardiologist.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.